Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
You are here:
> > > > What are the possible risks and side-effects of denosumab?

What are the possible risks and side-effects of denosumab?

Common possible side-effects include:

  • occasional skin infections (cellulitis) at the site of the injection
  • back pain
  • arm and leg pain
  • urinary tract infections
  • constipation
  • rash.

Less common side-effects include:

  • low blood calcium – your blood levels will be checked before you start treatment

and, rarely:

  • osteonecrosis of the jaw – a condition where healing is incomplete following an invasive dental procedure. An area of bone is exposed through the gum and a small amount of bone dies. This condition is more common if you have cancer, are having chemotherapy or you have severe, recurrent dental infections and are having dental treatment.
  • painful, partial or complete fractures in the upper, outer region of the thigh bone (femur) below the hip. Partial fractures are usually confirmed by a special diagnostic scan. The risk appears to increase the longer you've been taking these drugs, and may be greater if you're also having steroid treatment or have diabetes. However, it's still extremely rare.
For more information, go to www.arthritisresearchuk.org.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.